Alert archive / Tennessee / Wind Advisories in 2020
Wind Advisory 17, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at May 19, 2020, 3:01 AM EDT for Carter County, Johnson County, Unicoi County, Tennessee. It took effect at May 19, 2020, 8:00 AM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 3:01 AM EDT (07:01 UTC)
- In effect from
- May 19, 2020, 8:00 AM EDT
- Expired
- May 20, 2020, 3:00 AM EDT
- In force
- 19 hr
- Issued by
- NWS Morristown, TN
Counties Carter County, TN, Johnson County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WWUS74 KMRX 190701 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 301 AM EDT Tue May 19 2020 TNZ018-045-047-192015- /O.NEW.KMRX.WI.Y.0017.200519T1200Z-200520T1200Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, and Hampton 301 AM EDT Tue May 19 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Johnson, Unicoi and Southeast Carter Counties. * WHEN...From 8 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
366 WWUS74 KMRX 191910 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 310 PM EDT Tue May 19 2020 TNZ018-045-047-200900- /O.CON.KMRX.WI.Y.0017.000000T0000Z-200520T1200Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, and Hampton 310 PM EDT Tue May 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Johnson, Unicoi and Southeast Carter Counties. * WHEN...From 8 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
512 WWUS74 KMRX 200654 AAA NPWMRX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 254 AM EDT Wed May 20 2020 TNZ018-045-047-200800- /O.EXT.KMRX.WI.Y.0017.000000T0000Z-200520T0700Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, and Hampton 254 AM EDT Wed May 20 2020 ...WIND ADVISORY IS CANCELLED... The Wind Advisory is cancelled. However, wind gusts up to 30 mph can still be expected today and tonight. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at May 19, 3:01 AM EDT, 0 minutes earlier.
Area forecast discussion, May 19, 3:01 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
301 AM EDT Tue May 19 2020
.SHORT TERM...(Today and tonight)...
A band of showers is collocated with a N-W front, approximately along
the I-75 corridor. Eastward progress of this front is very slow, but
it will be the focus of enhanced shower activity through the day as
it lifts NE. This afternoon, the front should reach its most
northerly position across NE TN and SW VA before it begins to
retreat to the southwest again in response to a building high
pressure ridge over New England. The southward movement of the ridge
will strengthen the pressure gradient near the front, creating an
easterly LLJ that may bring wind gusts of 40+ mph in the NE TN
mountains today and tonight. As a result, a Wind Advisory will be
issued. Weak instability this afternoon will only warrant a slight
chance of thunderstorms. Central and southern portions of the area
farther from the boundary may only see scattered shower coverage
today underneath the mid/upper level closed low. As the closed low
continues to drift south and the surface ridge builds, the front
will push southwest tonight, shifting the area of highest PoPs and
QPF back to the southern TN Valley and SW NC by 12Z Wed.
DGS
.LONG TERM...(Wednesday through Monday)...
Key Messages:
1. Wet and relatively cool pattern with widespread showers and
embedded afternoon thunderstorms will continue Wednesday and
Thursday leading to localized flooding.
2. Gusty winds of 35 to 45 mph are expected at times through
Thursday in the peaks and foothills of the E TN and SW VA mountains.
3. Increasing heat and humidity is expected Friday through the
holiday weekend as a summertime pattern develops, featuring
scattered afternoon and evening thunderstorms.
Discussion:
Wednesday through Thursday, the upper low will slowly lift north
from being centered over East TN to being centered over the lower OH
valley, while the surface low slowly shifts from eastern GA up the
coastal Carolinas. Subtle timing and placement differences continue
among the guidance, with the NAM and GFS being faster at moving the
features N than the ECMWF. The GEFS, ECMWF, and CMC ensemble means
are more in agreement, so sided with them as well as the NBM blend
for this period. This pattern will continue to bring widespread
showers, with diurnally driven peaks in the afternoon and evening
hours as low-level lapse rates steepen beneath the relatively cool 7
to 9 C 850 mb and -15 to -17 C 500 mb temps. Wednesday will have the
steadiest bands of rain pinwheeling through the region as the
occluded front remains over the western Carolinas with a
southeasterly 850 mb jet of 40-50 kts advecting Atlantic moisture
into the southern Appalachians. The good news is that the most
widespread heavy rain will stay over the western Carolinas where
better upsloping and frontogentic forcing will take place, while
downslope flow into E TN and SW VA will lead to lighter overall rain
and breaks in the coverage of rain showers. Nevertheless, there will
be bands of moderate to heavy rainfall at times as MUCAPE builds to
over 700 J/Kg leading to embedded convection, and PWAT values hover
around 1.10-1.20 inches. While these PWAT values are not far from
the climatological average, they can support efficient rainfall
rates and localized flooding, especially where training convection
takes place. Expect rainfall coverage to trend down a bit Wednesday
night with loss of heating, so have likely to categorical pops
during the day decreasing to chance to likely overnight. As the
upper low lifts farther N Thursday, the conveyor belt of Atlantic
moisture will cut off, but more of southerly low-level jet will
advect warmer air into the region. This will yield less overall
rainfall coverage but greater coverage of afternoon and evening
convection as low-level lapse rates steepen and MUCAPES build around
1000 J/Kg. PWATS will remain between 1.10 and 1.20 inches, so
localized flash flooding will once again be possible with any
training convection, especially since this will be multiple days of
rainfall. Have chance to likely pops Thursday morning increasing to
likely in the afternoon except categorical in the mountains.
Finally, the aforementioned S to SE 850 mb jet Wednesday into
Thursday oriented perpendicular to the terrain and at least a weak
inversion at and just below 850 mb at times will cause periods of
gusty winds in the mountains of East TN and southwest VA, with
periodic gusts of 35 to 45 mph in the peaks and foothills.
Thursday night through Friday, the upper low will continue to slowly
shift N while beginning to fill. Differences continue among
deterministic guidance with exact placement, so once again trended
toward the GEFS, ECMWF, and CMC ensemble means which generally take
it north into OH then east toward the mid Atlantic coast. This will
further transition the daily rainfall coverage into diurnally driven
convection as WAA and rising heights continue to warm the airmass.
Have slight chance to chance pops Thursday night rising to chance to
likely Friday afternoon. A continued humid and high PW airmass will
support localized heavy rain in slow moving thunderstorms again
Friday.
Friday night through Monday, what's left of the upper low will
meander off of the mid Atlantic coast allowing heights to sharply
rise over the eastern CONUS ahead of a deep mid/upper trough moving
from the west coast into the southern Plains. This will lead to a
nice, summer-like Memorial Day weekend with temperatures warming
into the low/mid 80's (and this may be conservative). Strengthening
SSW flow between a Bermuda high and eventual cyclogenesis over the
southern Plains will pump very warm and muggy air into the TN valley
and southern Appalachians, and could see the first upper 60's to
near 70 degree dew points by Sunday and Monday. Have chance pops for
scattered, diurnal convection that will develop each day in the
higher terrain and occasionally drift into the valley. Summer will
definitely be in full swing just in time for Memorial Day!
RG
&&
.AVIATION...
06Z TAF DISCUSSION.
Periods of showers will persist across the area through the TAF
period. The general trend over the next few hours will be for a
band of showers now between CHA and TYS to lift slowly NE, so rain
will be exiting CHA and entering TYS and TRI overnight. MVFR
conditions are possible with the rain. However, TRI will be under
the influence of a downslope wind, which tends to keep cigs VFR
despite rain. This afternoon and into the evening, CHA and TYS
may see scattered showers, while rain with VFR conditions is
expected to persist at TRI.
DGS
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 57 73 56 75 / 40 60 80 20 40
Knoxville McGhee Tyson Airport, TN 69 57 69 55 74 / 70 80 90 40 60
Oak Ridge, TN 70 56 69 55 74 / 60 80 90 40 70
Tri Cities Airport, TN 69 52 64 52 69 / 90 90 100 70 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 8 AM this morning to 8 AM EDT Wednesday for
Johnson-Southeast Carter-Unicoi.
VA...NONE.
&&Hazardous weather outlook, May 18, 3:34 AM EDT, 23 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 334 AM EDT Mon May 18 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190745- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 334 AM EDT Mon May 18 2020 /234 AM CDT Mon May 18 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Showers and thunderstorms are expected late this afternoon and tonight, some of which will be capable of producing locally heavy rainfall that may lead to flooding. Some of the stronger storms may also have the potential to producing damgaing wind gusts and an isolated tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late today and tonight. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:27 PM EDT | Special Weather Statement | MRX | Bradley | 63 min |
| May 18, 8:46 PM EDT | Special Weather Statement | MRX | Rhea | 59 min |
Nearby
Wind Advisories in Tennessee, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.